Alert archive / Nebraska / Tornado Warnings in 2019
Tornado Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 17, 2019, 5:15 PM CDT for Hitchcock County, Nebraska; Rawlins County, Kansas. It was in force for 30 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 5:15 PM CDT (22:15 UTC)
- Expired
- May 17, 2019, 5:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 3.0 in
Counties Rawlins County, KS, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:15 PM CDT | HAIL 3 | 12 Ssw Trenton, NE | PUBLIC REPORTED VIA FACEBOOK WITH A PICTURE OF HAIL UP TO 3 INCHES IN DIAMETER ALONG HWY 25 AT THE KS/NE BORDER. |
| May 17, 5:32 PM CDT | HAIL 1.75 | 9 Nnw Ludell, KS | |
| May 17, 5:34 PM CDT | HAIL 0.25 | 1 Sw Trenton, NE | FIRE CHIEF IN TRENTON, NE REPORTED HAIL UP TO 3/8IN IN DIAMTER 1 MILE SW OF TRENTON AT 534 CDT. |
| May 17, 5:34 PM CDT | HAIL 2 | 11 Nnw Ludell, KS | DELAYED REPORT OF HAIL RANGING IN SIZE FROM 1.5-2 INCHES COVERING THE GROUND 1 MILE SOUTH OF THE NEBRASKA BORDER ON KANSAS HWY 25. LARGEST HAILSTONE WAS 2.25 INCHES. |
| May 17, 5:38 PM CDT | FUNNEL CLOUD | 7 Ese Trenton, NE | PERSISTENT FUNNEL CLOUD NEAR TRENTON. |
| May 17, 5:39 PM CDT | HAIL 2 | 10 Nnw Ludell, KS | PUBLIC REPORTED VIA TWITTER HAIL UP TO 2.25 INCHES IN DIAMETER 1 MILE SOUTH OF THE KS/NE BORDER ALONG HWY 25. |
| May 17, 5:40 PM CDT | HAIL 0.88 | 12 Sse Trenton, NE | FIRE DEPT REPORTED HAIL UP TO NICKEL SIZE HAIL 1.5 MILES NORTH OF THE KS/NE STATE LINE ON RD 368. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WFUS53 KGLD 172215
TORGLD
KSC153-NEC087-172245-
/O.NEW.KGLD.TO.W.0007.190517T2215Z-190517T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
515 PM CDT Fri May 17 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
North central Rawlins County in northwestern Kansas...
Southeastern Hitchcock County in southwestern Nebraska...
* Until 545 PM CDT.
* At 514 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Ludell, or 11 miles north of
Atwood, moving northeast at 30 mph.
HAZARD...Tornado and hail up to three inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3988 10106 3995 10117 4025 10097 4009 10079
TIME...MOT...LOC 2214Z 220DEG 24KT 3997 10106
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
Lundquist2 follow-up statements
012
WWUS53 KGLD 172225
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
525 PM CDT Fri May 17 2019
KSC153-172234-
/O.CAN.KGLD.TO.W.0007.000000T0000Z-190517T2245Z/
Rawlins KS-
525 PM CDT Fri May 17 2019
...THE TORNADO WARNING FOR NORTH CENTRAL RAWLINS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas...and southwestern Nebraska.
LAT...LON 4009 10079 4000 10094 4000 10110 4022 10093
TIME...MOT...LOC 2224Z 220DEG 24KT 4003 10100
$$
NEC087-172245-
/O.CON.KGLD.TO.W.0007.000000T0000Z-190517T2245Z/
Hitchcock NE-
525 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN HITCHCOCK COUNTY...
At 524 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles south of Trenton, moving northeast at 30 mph.
HAZARD...Tornado and three inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hitchcock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4009 10079 4000 10094 4000 10110 4022 10093
TIME...MOT...LOC 2224Z 220DEG 24KT 4003 10100
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
Lundquist543
WWUS53 KGLD 172233
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
533 PM CDT Fri May 17 2019
NEC087-172245-
/O.CON.KGLD.TO.W.0007.000000T0000Z-190517T2245Z/
Hitchcock NE-
533 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN HITCHCOCK COUNTY...
At 532 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Trenton, moving northeast at 30 mph.
HAZARD...Tornado and three inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hitchcock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4009 10079 4000 10094 4008 10104 4022 10093
TIME...MOT...LOC 2232Z 226DEG 28KT 4008 10091
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 3:30 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 17, 3:30 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 230 PM MDT Fri May 17 2019 .MESOSCALE DISCUSSION... Issued at 226 PM MDT Fri May 17 2019 Slightly backed winds to east of dryline leading to stronger convergence in this area than earlier in the day. Think these storms will have a high likelihood of becoming severe in the next hour. Area is on the gradient of instability, with values quickly climbing up to around 3000 j/kg and effective shear around 50 kts. Storms should become supercells and stay somewhat isolated, further enhancing the risk. && .SHORT TERM...(Through Tonight) Issued at 103 PM MDT Fri May 17 2019 Overview: A lee cyclone in eastern Colorado -- associated with strengthening SW flow aloft on the eastern periphery of an upper level low progressing from NV into UT -- will track northeast into central Nebraska this afternoon and evening. Diffluent flow aloft, DPVA attendant small amplitude waves in SW flow aloft, and low-level convergence invof the aforementioned lee cyclone -- focused along a N-S oriented dryline along the CO/KS border and a WSW-ENE oriented stationary front extending from Washington/Yuma counties in Colorado to Dundy/Hitchcock counties in Nebraska -- will aid in the development of scattered convection across the Tri-State area this afternoon. Simulated reflectivity forecasts via the HRRR continue to indicate that isolated convection will develop along the dryline invof Goodland ~20Z and track northeast to McCook by ~23Z. HRRR simulated reflectivity forecasts suggest (albeit with less run-to-run continuity) that isolated convection may develop invof the intersection of the stationary front and dryline over central Yuma county ~21-22Z. At this time, the greatest potential for severe weather is expected along a SW-NE corridor from Sharon Springs/Goodland to Atwood/Oberlin/McCook between 20-02Z, with the most favorable environmental conditions in northeast portions of the GLD CWA where H85 dewpoints are ~16C and MLCAPE values will approach 3500 J/kg at peak heating. Steep mid-level lapse rates, strong instability, and 40-50 knots of effective deep layer shear suggest that established updrafts will quickly become robust supercells capable of producing very large hail (2-4") and damaging wind gusts up to 80 mph. Convection is initially anticipated to be high-based with relatively little tornado potential, however, tornado potential will increase with north/east extent from Goodland -- where rich low-level moisture is less likely to decrease mix-out in association with the eastward advancing dry-line -- particularly between 00-02Z as low-level shear increases in association with strengthening southerly flow /onset of the nocturnal LLJ/. .LONG TERM...(Saturday through Friday) Issued at 1240 PM MDT Fri May 17 2019 The closed low is expected to be situated over Rockies by tomorrow. As the low moves northeast, a weak ridge moves across the central Plains Sunday and Sunday night. Another trough associated with an upper level closed low begins to move back into the central U.S. Monday. As the low moves north, another low builds in behind over the west-central U.S. Tuesday. The GFS and ECMWF both have the closed low over the west-central U.S. stalling and weakening over that region as high pressure builds west from the southeastern U.S. through Friday. The GFS has the high pressure begin to weaken over the southeast U.S. Friday while the ECMWF does not show the high pressure weakening until next Saturday. A series of surface lows are expected to move across the Tri-State region throughout the extended forecast period. These lows will brings chances for rain and thunderstorms throughout much of the extended forecast period. Temperatures will warm through Thursday with a slight cooling Friday ranging from the 50s to low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM MDT Fri May 17 2019 Scattered thunderstorms will be possible at both terminals this afternoon and evening, primarily between 20-23Z at GLD and 21-02Z at MCK. Any thunderstorms that develop will pose an extreme hazard to aviation -- i.e. capable of producing 60-70 knot surface wind gusts and golfball to baseball size hail. Otherwise, VFR conditions are expected to prevail through the TAF period. Southerly winds are expected to strengthen to 25-35 knots this afternoon, with gusts as high as 40-45 knots possible late this afternoon and early this evening, primarily between 21-02Z. Winds will shift to the NW at 25-35 knots around 02-03Z at GLD and 03-04Z at MCK, as a lee cyclone tracks northeast from Colorado into central Nebraska. Winds will rapidly weaken and shift to the west late this evening (by midnight MDT), remaining westerly at 7-12 knots through sunrise Sat morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JRM SHORT TERM...VINCENT LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous weather outlook, May 17, 3:13 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 213 PM MDT Fri May 17 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado Watch 172 is in effect until 9 pm this evening for the majority of the Tri-State area. Scattered thunderstorms are expected to develop along the dry line in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track northeast into southwest Nebraska late this afternoon and evening. Golfball to baseball size hail and damaging wind gusts up to 75 mph will be the main severe weather hazards. An isolated tornado will be possible after 6 pm MDT, primarily east of Highway 25 and north of Highway 24. Additionally, south to southwest winds will increase to 30 to 35 mph with gusts up to 50 mph this afternoon and early this evening. Blowing dust and reduced visibilities will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms may develop during the afternoon and evening hours this weekend and early next week. Isolated severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through 9 pm MDT for Tornado Watch 172. Vincent
In the hours before
Local storm report, May 17, 4:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 13 N EDSON 39.51N 101.57W
05/17/2019 E2.00 INCH SHERMAN KS TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 13 N
EDSON. TRAINED SPOTTER REPORTED HAIL UP TO 2
INCHES IN DIAMETER, WITH PEA TO DIME SIZE
HAIL COVERING THE GROUND. ALSO REPORTED
DAMAGE TO PROPERTY INCLUDING BROKEN WINDOWS
AT THEIR HOUSE AND HAIL DAMAGE TO THEIR CAR.
&&
JRPLocal storm report, May 17, 4:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL BENKELMAN 40.05N 101.53W
05/17/2019 M1.25 INCH DUNDY NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED HALF DOLLAR SIZE
HAIL IN BENKELMAN.
&&
JRPLocal storm report, May 17, 4:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FUNNEL CLOUD 7 SE MCDONALD 39.72N 101.28W
05/17/2019 RAWLINS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD
ASSOCIATED WITH A SEVERE-WARNED STORM 7
MILES SSW OF BEARDSLEY KS. MULTIPLE SPOTTERS
REPORTED A SPIN UP/ROTATION, BUT THERE ARE
CONFLICTING REPORTS ABOUT WHETHER THIS WAS A
BRIEF TORNADO OR NOT.
&&
JRPLocal storm report, May 17, 4:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BENKELMAN 40.05N 101.53W
05/17/2019 E0.75 INCH DUNDY NE PUBLIC
PUBLIC REPORTED VIA FACEBOOK HAIL IN
DOWNTOWN BENKELMAN, NE UP TO JUST LARGER
THAN DIME SIZE,L WITH SEVERAL STONES AROUND
PEA SIZE.
&&
JRPLocal storm report, May 17, 4:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 NE BENKELMAN 40.08N 101.49W
05/17/2019 M1.75 INCH DUNDY NE LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED AT BENKLEMAN
GOLF COURSE.
&&
EVLocal storm report, May 17, 5:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NE BENKELMAN 40.06N 101.53W
05/17/2019 M0.88 INCH DUNDY NE TRAINED SPOTTER
PEA TO NICKLE SIZED HAIL IN DOWNTOWN
BENKLEMAN.
&&
EVThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Special Weather Statement | GLD | Red Willow | 28 min |
| May 17, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 44 min |
| May 17, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 47 min |
| May 17, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 34 min |
| May 17, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 55 min |
| May 17, 5:37 PM CDT | Tornado Warning | GLD | Hitchcock, Red Willow | 23 min |
| May 17, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 38 min |
| May 17, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 31 min |
| May 17, 5:51 PM CDT | Tornado Warning | GLD | Red Willow | 28 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 47 min |
| May 17, 3:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 52 min |
| May 17, 3:54 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 51 min |
Nearby
Tornado Warnings in Nebraska, 2019Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.